Journal of Mathematical Biology

, Volume 56, Issue 6, pp 743–763

A stochastic model for head lice infections

  • Patricia Stone
  • Hilde Wilkinson-Herbots
  • Valerie Isham


We investigate the dynamics of head lice infections in schools, by consideringa model for endemic infection based on a stochastic SIS (susceptible-infected-susceptible) epidemic model, with the addition of an external source of infection. We deduce a range of properties of our model, including the length of a single outbreak of infection. We use the stationary distribution of the number of infected individuals, in conjunction with data from a recent study carried out in Welsh schools on the prevalence of head lice infections, and employ maximum likelihood methods to obtain estimates of the model parameters. A complication is that, for each school, only a sample of the pupils was checked for infection. Our likelihood function takes account of the missing data by incorporating a hypergeometric sampling element. We arrive at estimates of the ratios of the “within school” and “external source” transmission rates to the recovery rate and use these to obtain estimates for various quantities of interest.


Head lice Epidemic Stochastic SIS model Transmission dynamics 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andersson H. and Djehiche B. (1998). A threshold limit theorem for the stochastic logistic epidemic. J. Appl. Probab. 35: 662–670 MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Ball F. (1999). Stochastic and deterministic models for SIS epidemics among a population partitioned into households. Math. Biosci. 156: 41–67 MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ball F. and Lyne O. (2001). Stochastic multitype SIR epidemics among a population partitioned into households. Adv. Appl. Probab. 33: 99–123 MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Burgess I. (2004). Human lice and their control. Annu. Rev. Entomol. 49: 457–81 CrossRefGoogle Scholar
  5. 5.
    Clancy D. (2005). A stochastic SIS infection model incorporating indirect transmission. J. Appl. Probab. 42: 726–737 MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Counahan M., Andrews R., Buttner P., Byrnes G. and Speare R. (2004). Head lice prevalence in primary schools in Victoria, Australia. J. Paediatr. Child. Health 40: 616–619 CrossRefGoogle Scholar
  7. 7.
    Dodd, C.S.: Interventions for treating headlice. Cochrane Database Syst. Rev. (4), CD001165 doi:10.1002/14651858.CD001165.pub2 (2006)
  8. 8.
    Downs A., Harvey I. and Kennedy C. (1999). The epidemiology of head lice and scabies in the UK epidemiol. Infection 122: 471–477 Google Scholar
  9. 9.
    Downs A., Stafford K., Hunt L., Ravenscroft J.C. and Coles G. (2002). Widespread insecticide resistance in head lice to the over-the-counter pediculocides in England and the emergence of carbaryl resistance. Br. J. Dermatol. 146: 88–93 CrossRefGoogle Scholar
  10. 10.
    Goel N. and Richter-Dyn N. (1974). Stochastic Models in Biology. Academic, New York Google Scholar
  11. 11.
    Hill N., Moor G., Cameron M.M., Butlin A., Preston S., Williamson M. and Bass C. (2005). Single blind, randomised, comparative study of the Bug Buster kit and over the counter pediculicide treatments against headlice in the UK. BMJ 331: 384–387 CrossRefGoogle Scholar
  12. 12.
    Koch T., Brown M., Selim P. and Isam C. (2001). Towards the eradication of head lice: literature review and research agenda. J. Clin. Nurs. 10: 364–371 CrossRefGoogle Scholar
  13. 13.
    Kryscio R. and Lefevre C. (1989). On the extinction of the S-I-S stochastic logistic epidemic. J. Appl. Probab. 26: 685–694 MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kurtz T. (1970). Solutions of ordinary differential equations as limits of pure jump Markov processes. J. Appl. Probab. 7: 49–58 MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kurtz T. (1971). Limit theorems for sequences of jump Markov processes approximating ordinary differential processes. J. Appl. Probab. 8: 344–356 MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Nåsell I. (1996). The quasi-stationary distribution of the closed endemic SIS model. Adv. Appl. Probab. 28: 895–932 MATHCrossRefGoogle Scholar
  17. 17.
    Nåsell I. (1999). On the quasi-stationary distribution of the stochastic logistic epidemic. Math. Biosci. 156: 21–40 MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Norden R. (1982). On the distribution of the time to extinction in the stochastic logistic population model. Adv. Appl. Probab. 14: 687–708 MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Pollett, P.: Diffusion approximations for ecological models. In: Ghassemi F (ed.) Proceedings of the International Congress on Modelling and Simulation, vol. 2 of Modelling and Simulation Society of Australia and New Zealand, Canberra, Australia, pp. 843–848 (2001)Google Scholar
  20. 20.
    Riggs T. and Koopman J. (2004). A stochastic model of vaccine trials for endemic infections using group randomisation. Epidemiol. Infect. 132: 927–938 CrossRefGoogle Scholar
  21. 21.
    Roberts R., Casey D., Morgan D. and Petrovic M. (2000). Comparison of wetcombing with malathion for treratment of head lice in the UK: a pragmatic randomised controlled trial. Lancet 356: 540–544 CrossRefGoogle Scholar
  22. 22.
    Ross J., Taimre T. and Pollett P. (2006). On parameter estimation in population models. Theor. Popul. Biol. 70: 498–510 MATHCrossRefGoogle Scholar
  23. 23.
    Ross S. (2000). Introduction to Probability Models. Academic, New York MATHGoogle Scholar
  24. 24.
    Thomas D., McCarroll L., Roberts R., Karunaratne P., Roberts C., Casey D., Morgan S., Touhig K., Morgan J., Collins F. and Hemingway J. (2006). Surveillance of insecticide resistance in head lice using biochemical and molecular methods. Arch. Dis. Child. 91: 777–778 CrossRefGoogle Scholar
  25. 25.
    Vermaak Z. (1996). Model for the control of pediculus humanus capitis. Public Health 110: 283–288 CrossRefGoogle Scholar
  26. 26.
    Weiss G. and Dishon M. (1971). On the asymptotic behaviour of the stochastic and deterministic models of an epidemic. Math. Biosci. 11: 261–265 MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Wierman J. and Marchette D. (2004). Modeling computer virus prevalence with a susceptible-infected-susceptible model with reintroduction. Comput. Stat. Data. Ann. 45: 3–23 CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Patricia Stone
    • 1
  • Hilde Wilkinson-Herbots
    • 1
  • Valerie Isham
    • 1
  1. 1.Department of Statistical ScienceUniversity College LondonLondonUK

Personalised recommendations